Montana, 2007

High Wind in Montana, April 18, 2007

April 18, 2007 · NWS BYZ · 2 events in 2 counties and zones

Low pressure developed over Southern Montana as a strong upper level disturbance moved across the state. As a result, very strong winds developed across Eastern Montana.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure developed over Southern Montana as a strong upper level disturbance moved across the state. As a result, very strong winds developed across Eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 18, 1:36 PM MST, 29 minutes earlier.

Area forecast discussion, Apr 18, 1:36 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT WED APR 18 2007

.SHORT TERM...VALID FOR THU AND FRI...

FORECAST CHALLENGE WILL BE POTENTIAL FOR SEVERE THUNDERSTORMS
THIS EVENING OVER SOUTH CENTRAL MONTANA AND HEAVY SNOW POTENTIAL
OVER THE BEARTOOTH AND CRAZY MOUNTAINS OVERNIGHT. HAVE TRENDED
FORECAST TOWARD THE WRF AS IT IS HANDLING UPPER LIFT...SPEED AND
QPF BETTER THAN THE GFS.

TONIGHT...VERY DYNAMIC STORM SYSTEM CONTINUES TO DEVELOP OVER THE
NORTHERN ROCKIES. THE CLOSED UPPER LOW IS PROGGED TO MOVE FROM
EASTERN IDAHO INTO NORTH CENTRAL WYOMING OVERNIGHT WHICH WILL SET
UP STRONG DIFFLUENT FLOW ACROSS THE AREA. LOW LEVELS CONTINUE TO
DESTABILIZE FROM BILLINGS EAST WITH AFTERNOON HEATING. HEATING
HAS ALLOWED CAPES TO REACH 600-1600 J/KG WITH LIS AROUND -4C.
35KT LOW LEVEL JET HAS ALLOWED DEW POINT TEMPERATURES TO CLIMB
INTO THE LOW TO MID 40S ACROSS THE AREA. COLD FRONT TO PUSH
ACROSS THE AREA THIS EVENING SETTING UP STRONG SURFACE
CONVERGENCE. THE FRONT COMBINED WITH LOW FREEZING LEVEL...WILL
ALLOW THUNDERSTORMS TO DEVELOP. A FEW COULD POSSIBLY BE SEVERE
WITH LARGE HAIL. ALSO WIND POTENTIAL WITH A FEW OF THESE STORMS
DURING THE EVENING WITH INVERTED V SOUNDINGS. ELSEWHERE...HAVE
GONE CATEGORICAL POPS FROM LIVINGSTON EAST TO BAKER OVERNIGHT
WITH AREAS OF HEAVY RAIN POSSIBLE.

STRONG SOUTHEAST WINDS TO CONTINUE THROUGH 06Z TONIGHT OVER
FALLON...POWDER RIVER AND CARTER COUNTIES. BAKER HAS ALREADY HIT
HIGH WIND WARNING WITH DOT SITES AND RAW SITES OVER POWDER RIVER
AND CARTER COUNTIES CLOSE. DEEP LOW PRESSURE ACROSS CENTRAL
MONTANA WILL KEEP STRONG WINDS GOING THROUGH LATE THIS EVENING.

WRF IS HANDLING QPF FIELDS FAIRLY WELL BASED ON OBSERVATIONS AND
RADAR. VERY MOIST SOUTHERLY FLOW TO MOVE INTO THE BEARTOOTH AND
CRAZY MOUNTAINS TONIGHT WITH RAIN CHANGING OVER TO SNOW. STEEP
LAPSE RATES WITH STRONG OMEGA THROUGH FAVORABLE LOCATION OF
DENDRITIC LAYER WILL BRING PERIODS OF HEAVY SNOW TO THESE AREAS.
WILL GO AHEAD AND ISSUE A HEAVY SNOW WARNING FOR 00Z TONIGHT
THROUGH NOON THURSDAY. 8 TO 12 INCHES OF SNOW IS EXPECTED. SNOW
WILL TAPER OFF BY LATE MORNING AS LIFT MOVES NORTH OF THE AREA.

THURSDAY THROUGH FRIDAY NIGHT...UPPER LOW TO LIFT NORTHEAST INTO
CENTRAL MONTANA ON THURSDAY. WRF MAINTAINS STRONG BAND OF HEAVY
QPF ACROSS EASTERN MONTANA ON THURSDAY AND HAVE KEPT CATEGORICAL
POPS GOING OVER THE CENTRAL AND EASTERN ZONES. PRECIPITATION WILL
WILL BE A MIX OF RAIN AND SNOW DURING THE MORNING BUT WILL CHANGE
OVER TO ALL RAIN BY AFTERNOON. DUE TO WARM GROUND
TEMPERATURES...DO NOT EXPECT ANY ACCUMULATING SNOW ACROSS THE
PLAINS. TEMPERATURES DROPPING TO BELOW NORMAL THURSDAY DUE TO
CLOUD COVER AND PRECIPITATION. UNSTABLE SOUTHWEST FLOW TO
CONTINUE OVER THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
SEVERAL SHORT WAVES MOVE THROUGH THE REGION. POPS WILL BE
SCATTERED AS LIFT WILL BE VERY WEAK. TEMPERATURES WARMING AGAIN
TO NEAR SEASONAL ON FRIDAY WITH WEAK THERMAL RIDGE BUILDING IN.
RICHMOND

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

GOING EXTENDED PACKAGE LOOKS IN PRETTY GOOD SHAPE AND DID NOT
MAKE MAJOR CHANGES. MODELS IN PRETTY GOOD AGREEMENT...SO THE
ADJUSTMENTS MADE WERE FOR INCREASED CONFIDENCE IN CURRENT
FORECAST. OVERALL...THE PATTERN STILL LOOKS UNSETTLED...WITH A
SERIES OF SYSTEMS DROPPING INTO THE GREAT BASIN AND CUTTING OFF.
THE TREND HAS BEEN FOR FARTHER SOUTH MOVEMENT OF THE UPPER LOWS.

SOUTHWEST FLOW TO BE ESTABLISHED FOR SATURDAY AS THE DEEP SYSTEM
FOR THE NEXT TWO DAYS MOVES NORTHEAST INTO CANADA. MODELS SWING
ANOTHER SHORTWAVE TROUGH INTO WYOMING SATURDAY AND SATURDAY
NIGHT. KEPT THE POPS IN FOR SATURDAY...AND IN FACT RAISED THEN A
BIT AS MODELS CONSISTENT ON BRINGING ENERGY THROUGH. SHOULD DRY
OUT SUNDAY AS A SHORTWAVE RIDGE MOVES IN TO REPLACE THE TROUGH.
LEFT THE POPS IN THE WEST AS SOUTHWEST FLOW RETURNS...BUT FURTHER
SHIFTS MAY BE ABLE TO REMOVE ALL BUT THE MOUNTAINS...AS TREND HAS
BEEN TO DRY IT OUT SUNDAY.

NEXT DEEP SYSTEM MOVES INTO NEVADA SUNDAY NIGHT AND THEN DROPS
INTO SOUTHERN UTAH AND NORTHERN ARIZONA MONDAY. THE GFS WAS
BROADER AND WEAKER WITH THE SYSTEM...SPREADING QPF INTO SOUTHERN
MONTANA MONDAY AND MONDAY NIGHT. THE ECMWF WAS FARTHER SOUTH AND
IF VERIFIES...WOULD BE ABLE TO REMOVE POPS FROM THESE PERIODS
TOO. WILL LEAVE THEM IN FOR NOW. INFLUENCE OF UPPER LOW LESSENS
ON TUESDAY AS IT PULLS INTO THE PLAINS.

WENT A BIT COOLER ON SATURDAY WITH CLOUDS AND EXPECTED LIFT.
OTHERWISE...RAISED HIGHS AND LOWS A COUPLE OF DEGREES MOST DAYS
AS PATTERN NOT LOOKING QUITE AS WET FROM SUNDAY ON. HUMPHREY

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL INCREASE FROM WEST TO EAST THIS
AFTERNOON AS A STRONG COLD FRONT MOVE ACROSS THE AREA. EXPECT MVFR
CONDITIONS AND OBSCURED MOUNTAINS IN THE VICINITY OF
THUNDERSTORMS. STRONG SOUTHEAST WINDS GUSTING TO 50 MPH WILL ALSO BE
POSSIBLE AHEAD OF THE FRONT...ESPECIALLY FROM KMLS TO KBHK TO
KSHR. BEHIND THE FRONT WINDS WILL BECOME NORTHWEST AROUND 15 TO 25
MPH. THE FRONTAL PASSAGE WILL ALSO BRING LOWER CEILINGS WITH MVFR
AND LOCAL IFR CONDITIONS POSSIBLE TONIGHT. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 040/045 034/056 035/058 036/062 037/060 039/061 039/062
    +7/W    31/B    23/W    30/B    22/W    20/B    00/B
LVM 033/042 028/050 031/053 031/056 031/059 034/057 034/058
    97/W    23/W    34/W    22/W    33/W    30/B    00/B
HDN 044/049 032/060 036/062 037/066 038/059 041/064 038/065
    97/W    31/B    23/W    30/B    22/W    20/B    00/B
MLS 043/048 033/057 036/061 038/064 039/062 039/061 038/062
    87/W    31/B    23/W    30/B    11/B    10/B    00/B
4BQ 039/052 033/059 037/063 038/065 039/060 039/064 038/065
    +7/W    30/B    23/W    30/B    11/B    30/B    00/B
BHK 046/051 033/058 035/061 037/064 036/058 037/061 036/062
    66/W    31/B    23/W    30/B    11/B    10/B    00/B
SHR 033/044 031/058 033/060 035/064 034/057 036/061 035/062
    87/W    32/W    24/W    30/B    22/W    20/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 33-36-37.
     HEAVY SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
      MDT THURSDAY FOR ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 18, 2:05 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
305 PM MDT WED APR 18 2007

MTZ028>031-034-035-038>042-056>058-063>066-068-WYZ098-099-192115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
305 PM MDT WED APR 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA THIS EVENING. SOME
OF THESE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ067-192115-
ABSAROKA/BEARTOOTH MOUNTAINS-
305 PM MDT WED APR 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A STRONG SPRING STORM WILL BRING PERIODS OF HEAVY SNOW TONIGHT.
SNOW ACCUMULATIONS OF 6 TO 8 INCHES WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THROUGH THE MORNING WITH ADDITIONAL SNOW
ACCUMULATIONS OF 3 TO 6 INCHES POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SNOW WILL TAPER OFF BY MIDDAY AS THE STORM SYSTEM LIFTS NORTHEAST.
SCATTERED SNOW SHOWERS CAN BE EXPECTED TO CONTINUE OVER THE AREA
THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ032-033-036-037-192115-
CUSTER-FALLON-POWDER RIVER-CARTER-
305 PM MDT WED APR 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

LOW PRESSURE ACROSS CENTRAL MONTANA WILL CAUSE STRONG SOUTHEAST
WINDS TO CONTINUE THROUGH LATE EVENING. SOUTHEAST WINDS OF 30 TO
40 MPH WITH GUSTS TO 65 MPH CAN BE EXPECTED OVER SOUTHEASTERN
MONTANA. THE STRONG WINDS WILL BEGIN DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Carter

When
April 18, 2:05 PM MST to 5:00 PM MST
Where
Carter forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

High Wind, Fallon

When
April 18, 5:51 PM MST to 8:00 PM MST
Where
Fallon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph were reported at times during the afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26402, 26404.